Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 39, NWS Great Falls, MT

June 23, 2007Blaine County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 23, 2007, 1:08 AM MDT for Blaine County, Montana. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2007, 1:08 AM MDT (07:08 UTC)
Expired
Jun 23, 2007, 2:15 AM MDT
In force
67 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Blaine County, MT

The radar

The Glasgow radar (KGGW), 175 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 1:35 AM MDTHAIL 0.752 Sw Harlem, MTCROP FIELD DAMAGED FROM HAIL.
Jun 23, 1:40 AM MDTHAIL 0.75Fort Belknap, MTHAIL LASTED 10 MINUTES...ACCUMULATED APPROXIMATELY 2 INCHES ON ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 7.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2007-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2007-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
2857 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 230708
SVRTFX
MTC005-230815-
/O.NEW.KTFX.SV.W.0039.070623T0708Z-070623T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
108 AM MDT SAT JUN 23 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...
  THIS INCLUDES THE CITY OF CHINOOK...

* UNTIL 215 AM MDT

* AT 105 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTH OF CHINOOK...MOVING NORTHEAST AT
  40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  10 MILES SOUTHEAST OF CHINOOK AROUND 115 AM MDT...
  NEAR HARLEM AND 7 MILES NORTHWEST OF FORT BELKNAP AROUND 135 AM
  MDT...
  8 MILES SOUTHEAST OF TURNER AROUND 215 AM MDT.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

LAT...LON 4849 10948 4829 10928 4838 10845 4897 10829
      4898 10853

$$

COULSTON
2 follow-up statements
000 
WWUS55 KTFX 230743
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
143 AM MDT SAT JUN 23 2007

MTC005-230815-
/O.CON.KTFX.SV.W.0039.000000T0000Z-070623T0815Z/
BLAINE MT-
143 AM MDT SAT JUN 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM MDT
FOR NORTHERN BLAINE COUNTY...

AT 142 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR FORT BELKNAP...OR ABOUT 22 MILES SOUTHEAST OF CHINOOK...
MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER...
  RURAL EASTERN BLAINE COUNTY THROUGH 215 AM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4849 10948 4829 10928 4838 10845 4897 10829
      4898 10853

$$

MPJ
000 
WWUS55 KTFX 230815
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
214 AM MDT SAT JUN 23 2007

MTC005-230824-
/O.EXP.KTFX.SV.W.0039.000000T0000Z-070623T0815Z/
BLAINE MT-
214 AM MDT SAT JUN 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BLAINE COUNTY EXPIRES
AT 215 AM MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING WAS EXITING THE WARNED AREA...THUS THE
WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4849 10948 4829 10928 4838 10845 4897 10829
      4898 10853

$$

MPJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 11:00 PM MDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 22, 11:00 PM MDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1100 PM MDT FRI JUN 22 2007

UPDATED AVIATION SECTION ONLY

.UPDATE...A BAND OF CLOUDS ASSOCIATED WITH A WEAK UPPER LEVEL
DISTURBANCE IS MOVING ACROSS THE ZONES. THE AIRMASS IS UNSTABLE BUT
QUITE DRY AND WILL STABILIZE QUICKLY DURING THE EVENING AND THE
CHANCE FOR THUNDER WILL REMAIN LOW. ZELZER

&&

.AVIATION...
UPDATED 0500Z.
A WEAK COLD FRONT/UPPER LEVEL DISTURBANCE ARE MOVING EAST ACROSS THE
REGION THIS EVENING. EXPECT AN AREA OF MID/HIGH LEVEL CLOUDS TO
AFFECT MUCH OF THE REGION THROUGH 14Z SATURDAY...BUT SINCE THE
AIRMASS IS FAIRLY STABLE...LITTLE/NO PRECIP IS EXPECTED AT THIS
TIME. VFR CONDITIONS...ALONG WITH MOSTLY CLEAR SKIES WILL PREVAIL ON
SATURDAY MORNING...WHILE AN INCREASE IN CLOUDS IS EXPECTED SATURDAY
AFTERNOON/EVENING. THE AIRMASS BECOMES A BIT UNSTABLE NEAR 22Z OVER
SOUTHWEST MONTANA FOR A FEW ISOLATED THUNDERSTORMS NEAR THE BOZEMAN
AREA. EXPECT MAINLY VFR CONDITIONS FROM 00Z SUNDAY THRU 06Z
SUNDAY...WITH A FEW ISOLATED THUNDERSTORMS OVER THE ENTIRE REGION.
POSSIBLE CEILINGS/VISIBILITY PROBLEMS DO TO SMOKE COULD DEVELOP
JUST WEST OF LEWISTOWN DURING THE EARLY EVENING HOURS ON SATURDAY DO
TO A FOREST FIRE SOUTHWEST OF STANFORD. THIS WILL BE MONITORED
CLOSELY DURING THE DAY ON SATURDAY. BRUSDA.

&&

.PREV DISCUSSION... (ISSUED 300 PM MDT FRI JUN 22 2007)

TONIGHT THROUGH SUNDAY...OVERALL PATTERN NOT CHANGING MUCH. UNSTABLE
SOUTHWEST FLOW ALOFT WILL PERSIST AS AN UPPER LEVEL TROF REMAINS
OVER THE PACIFIC NORTHWEST COAST. A MID LEVEL TROF CONTINUES TO MOVE
ACROSS EASTERN MONTANA THIS AFTERNOON AND IS FIRING OFF CONVECTION.
SATELLITE IMAGERY INDICATES SOME CUMULUS NOW DEVELOPING OVER THE
NORTHWEST PORTION OF THE COUNTY WARNING AREA AND THIS IS IN LINE
WITH THE MODEL DEPICTION OF WHERE THE BEST MOISTURE CONVERGENCE AND
INSTABILITY WILL BE. EXPECT ISOLATED THUNDERSTORMS OVER THE
NORTHWEST WITH SEVERE STORMS NOT VERY LIKELY. THE UPPER RIDGE AXIS
SHIFTS TO EASTERN MONTANA SATURDAY WITH THE SOUTHWEST FLOW ALOFT
INCREASING OVER THE AREA. DYNAMICS APPEAR TO BE LACKING AND THE
AIRMASS IS QUITE DRY. EXPECT CONVECTIVE ACTIVITY TO BE CONFINED TO
THE SOUTHWEST ON SATURDAY. A BIT MORE SHORT WAVE ENERGY MOVES UP
WITH THE FLOW SATURDAY NIGHT AND THUNDERSTORM ACTIVITY BECOMES A BIT
MORE WIDESPREAD. SUNDAY WILL SEE MORE OF THE SAME AS THE UPPER
TROF BEGINS TO MOVE EAST ACROSS THE PACIFIC NORTHWEST.
TEMPERATURES WILL BEGIN A COOL DOWN SATURDAY THAT CONTINUES INTO
SUNDAY THOUGH READINGS WILL REMAIN ABOVE SEASONAL AVERAGES.
EMANUEL

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...AN UPPER LEVEL TROUGH WILL
MOVE THROUGH MONTANA SUNDAY NIGHT AND MONDAY...BRINGING AT LEAST A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTHWEST AND NORTH
CENTRAL MONTANA. TEMPERATURES WILL ALSO COOL BELOW NORMAL DURING
THIS TIME. UPPER LEVEL RIDGING WILL THEN MOVE INTO THE AREA FOR
MONDAY NIGHT AND TUESDAY...WARMING TEMPERATURES A BIT. THERE WILL
ONLY BE A SLIGHT CHANCE OF MOUNTAIN THUNDERSTORMS...AS A FEW WEAK
DISTURBANCES MOVE THROUGH THE RIDGE. ANOTHER UPPER LEVEL TROUGH WILL
THEN APPROACH THE PACIFIC NORTHWEST COAST TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT...PUTTING THE AREA UNDER AN UNSTABLE SOUTHWEST FLOW
ONCE AGAIN. THIS WILL BRING AT LEAST A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA...AS TEMPERATURES WARM TO WELL ABOVE
NORMAL.  COULSTON

THURSDAY AND FRIDAY...LATEST MODELS IN GOOD AGREEMENT THROUGH THE
EXTENDED. A LOW PRESSURE TROUGH IS POISED TO MOVE INTO THE PACIFIC
NORTHWEST THURSDAY. PACIFIC MOISTURE IN THE SOUTHWEST FLOW WILL
PROVIDE A CHANCE FOR SHOWERS AND THUNDERSTORMS FOR THE CWA.
MAINTAINED A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH
THE PERIOD. TEMPERATURES WILL BE WELL ABOVE NORMAL. SAUCIER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  84  52  75 /  10  10  20  20
CTB  54  82  47  72 /  10  10  20  20
HLN  56  86  53  78 /  10  20  20  20
BZN  52  87  49  80 /  10  20  20  20
WEY  37  80  39  74 /  10  10  10  10
DLN  50  85  47  77 /  10  10  10  20
HVR  58  85  55  80 /  20  10  20  30
LWT  56  84  52  76 /  10  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 22, 4:24 AM MDT, 20 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
424 AM MDT FRI JUN 22 2007

MTZ008>015-044>055-231200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
424 AM MDT FRI JUN 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.